Florida, 2014

Damaging Winds in Florida, June 21, 2014

June 21, 2014 · NWS TBW · 2 events in 2 counties and zones

Classic interior sea breeze collision allowed for a few strong thunderstorms to form resulting in minor damage to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Classic interior sea breeze collision allowed for a few strong thunderstorms to form resulting in minor damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 21, 9:10 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 9:10 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1010 AM EDT SAT JUN 21 2014

.UPDATE...
LOW-LEVEL CONVERGENCE BAND EXTENDS FROM THE VERY WEAK AREA OF LOW
PRESSURE OFF THE COAST OF JACKSONVILLE WESTWARD ACROSS LEVY
COUNTY. THIS BAND HAS BEEN THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS...PRIMARILY OVER THE WARMER GULF WATERS. THIS AREA
OF CONVERGENCE WILL LIKELY BECOME OVERWHELMED BY SEA BREEZE
CIRCULATIONS LATER THIS MORNING AND DURING THE AFTERNOON...BUT
RESIDUAL OUTFLOW BOUNDARIES MAY SERVE TO FOCUS INITIAL DEVELOPMENT
OVER LAND TODAY.

BEST AVAILABLE MOISTURE AS OF 12Z THIS MORNING WAS BOTH NORTH AND
SOUTH OF TAMPA WITH A RELATIVE MINIMUM OVER CENTRAL FLORIDA. THE
OVERALL DIFFERENCE IS NOT ENOUGH NEGATE STORM DEVELOPMENT OVER OUR
CENTRAL ZONES...BUT THINK HIGHEST COVERAGE IN OUR CWA WILL BE TO
THE SOUTH. MID-LEVEL FLOW...GENERALLY ABOVE 10KFT...IS STILL
CYCLONIC...BUT STEERING CURRENTS FOR AFTERNOON STORMS ARE LESS
THAN 5 MPH. WITH THE EXCEPTION OF THE BOUNDARIES OVER THE NATURE
COAST...INITIAL STORM DEVELOPMENT WILL BE ALONG SEA BREEZE
BOUNDARIES WHICH SHOULD PUSH STEADILY INLAND WITH NO EASTERLY FLOW
TO IMPEDE THE PROGRESS. LATER IN THE DAY...OUTFLOW BOUNDARIES ARE
LIKELY TO BE THE MAIN STEERING MECHANISM...WHICH ARE DIFFICULT TO
PREDICT BEYOND AN HOUR OR TWO. THE SEA BREEZE SHOULD BE STRONG
ENOUGH TO KEEP STORMS FROM COMING ALL THE WAY BACK TO THE COAST...
BUT WE WILL NEED TO KEEP AN EYE ON RESIDUAL CONVECTION AFTER
SUNSET WHEN THE SEA BREEZE CIRCULATION COLLAPSES.

THE BIGGEST CHANGE TO THE ONGOING FORECAST WAS TO INCREASE POPS TO
AROUND 60 PERCENT OVER THE SOUTHERN HALF OF OUR INTERIOR ZONES
WHERE GREATEST SEA BREEZE CONVERGENCE IS LIKELY. RIGHT NOW THIS
LOOKS TO BE FROM SOUTHERN POLK COUNTY SOUTHWARD THROUGH ALL OF
HIGHLANDS COUNTY. THE GRIDDED FORECAST HAS BEEN UPDATED AND THE
ZONE UPDATES WILL BE OUT BY 1030 AM.

&&

.AVIATION...
MOST CONVECTIVE ACTIVITY EXPECTED TO BE EAST OF THE COASTAL
TERMINALS TODAY EXCEPT PERHAPS DURING SEA BREEZE INITIATION AROUND
16Z. TERMINAL LAL HAS THE BEST CHANCE AT SEEING A PERIOD OF
MVR/IFR CONDITIONS IN THUNDERSTORMS BUT TIMING AND EXTENT
UNCERTAIN AT THIS TIME SO NO TEMPO GROUPS PLANNED.

&&

.MARINE...
WEST TO SW FLOW WILL CONTINUE ACROSS THE WATERS THROUGH THE WEEKEND.
WINDS AND SEAS WILL REMAIN BELOW ANY CRITICAL LEVELS IN THE
SHORT TERM WITH WINDS LESS THAN 15 KNOTS AND SEAS 3 FEET OR LESS.
THE ONLY CONCERN WILL BE LOCALLY HIGHER WINDS AND SEAS IN AND AROUND
ANY TSTMS THAT DEVELOP OVER THE WATERS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

UPDATE/AVIATION...JILLSON
MARINE...MCKAUGHAN
Hazardous weather outlook, Jun 21, 4:04 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
504 AM EDT SAT JUN 21 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-220915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
504 AM EDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE AWAY FROM THE
IMMEDIATE COAST THIS AFTERNOON AND EVENING...BUT ISOLATED
THUNDERSTORMS ARE POSSIBLE AT THE COAST AS WELL. THE STRONGER
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE END
OF NEXT WEEK. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Jun 21, 1:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
212 PM EDT SAT JUN 21 2014

FLZ239-211900-
INLAND LEVY-
212 PM EDT SAT JUN 21 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEVY COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR BRONSON...MOVING SOUTHEAST AT 15
MPH...WILL AFFECT BRONSON...WILLISTON AND WILLISTON MUNICIPAL
AIRPORT...UNTIL 300 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2954 8265 2954 8256 2954 8255 2949 8255
      2949 8241 2948 8240 2936 8240 2927 8245
      2945 8277 2957 8269 2957 8266
TIME...MOT...LOC 1812Z 300DEG 15KT 2949 8262

The radar

The Jacksonville radar (KJAX), 141 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
June 21, 1:15 PM EST
Where
Levy County, 0.92 mi NW of East Williston
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
29.390, -82.440

Levy County Fire Department reported via Social Media that a few trees were down on CR 320. Time of the event was estimated by radar.

Thunderstorm Wind, Polk

When
June 21, 5:55 PM EST
Where
Polk County, 4.15 mi S of Lake Weohyakapka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
27.770, -81.420

Polk County Sheriffs office relayed a report of a few downed trees in the area. Time of the event was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515313, 515315.